Michigan, 2006

Wildfire in Michigan, May 1, 2006

May 1, 2006 · NWS APX · 1 event in 1 county or zone

Conditions were very dry across Northern Michigan, with most of the region seeing less than an inch of rain since the first week of April. Vegetation was vulnerable to wildfires given the dry weather and that most trees had not greened up yet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Conditions were very dry across Northern Michigan, with most of the region seeing less than an inch of rain since the first week of April. Vegetation was vulnerable to wildfires given the dry weather and that most trees had not greened up yet. The Hughes Lake Fire began early in the afternoon of April 30th, ignited by an individual burning brush in a fire pit. The fire spread northwest from Hughes Lake thanks to southeast winds of 10 to 20 mph. The rate of spread reached as high as 2 miles per hour late in the afternoon of the 30th, with flame heights reaching 300 feet tall. Containment activities brought the fire under control by late afternoon of May 1st, though mop-up would continue for several days after. Crews were flown in from as far away as New Mexico and Montana to fight the fire. At the heights of the fire, almost 300 personnel were involved in fighting the fire. Approximately 5950 acres of timber and brushland burned, south of M-72, east of M-18, and west of M-33. Stands of jack pine, which burn very readily, contributed to the intensity of the fire. Sixteen structures were destroyed, though only a couple were residential, and those were likely seasonal residences. Seven vehicles were destroyed. A number of evacuations were ordered, some as far west as M-18 in southeast Crawford County, though most residents returned to their homes within a few days. An American Red Cross shelter in Luzerne hosted seven individuals. Total damage to property was conservatively estimated at $600,000. Note that this does not include costs incurred in fighting the fire, which was in excess of $800,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 30, 8:40 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Apr 30, 8:40 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
940 PM EDT SUN APR 30 2006

.UPDATE...SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING
VERTICALLY STACKED LOW PRESSURE SWIRLING OVER NRN IOWA WITH DEEP
MOISTURE CHANNEL RELATIVELY UNMOVED FROM LAST EVENING...WRAPPING
FROM WESTERN LAKE SUPERIOR THROUGH CENTRAL LAKE MICHIGAN AND SW
LOWER MICHIGAN. COOLEST CLOUD TOPS SEEN ASSOCIATED WITH VORTICITY
MAXIMUM ROTATING NORTHWARD INTO SRN LAKE MICHIGAN. SIMILAR UPPER
DIVERGENCE FIELDS SEEN AHEAD OF THIS FEATURE...AND NOT SURPRISINGLY
BEST RADAR ECHOES WITHIN THAT AREA OF DEEPER MOISTURE. WINDS ARE
DROPPING OFF MOST PLACE (AGAIN LIKE LAST EVENING)...WITH A FEW GUSTS
IN THE 20-30 MPH RANGE STILL ALONG COASTAL LOCATIONS AND UP ON THE
HIGHER TERRAIN. TEMPERATURES HAVE DROPPED OFF INTO THE MID 50S TO
LOWER 60S...WHILE DEW POINTS HAVE BEEN CREEPING UPWARDS...WITH THE
EXCEPTION OF THE MANISTEE AREA...WHERE THEY HAVE BEEN MUCH HIGHER
(40S) THAN PREVIOUS AFTERNOONS...AS LIGHT RAIN AND SPRINKLES
CONTINUE TO FALL AT TIMES. FINALLY...FIRE/SMOKE PLUME THAT DEVELOPED
ALONG THE OSCODA/OGEMAW COUNTY LINE IS NOT AS EASILY SEEN ON RADAR
IMAGERY...BUT IS STILL NOTICEABLE.

WITH CLOUDY SKIES...INCREASED THE SKY COVER FOR THE NIGHT...AND MADE
SOME TWEAKS TO THE DEW POINT GRIDS TO REFLECT TRENDS SEEN FROM LAST
EVENING...WHEN THE WEATHER WAS BASICALLY THE SAME. LOOK FOR LOWS IN
THE LOWER 40S NE TO THE LOWER 50S SW. LOWERED THE PREVAILING WIND
SPEEDS AS WELL...INTO THE 6 TO 12 MPH RANGE.

FIRE WEATHER...AS THE TEMPERATURES CONTINUE A STEADY/SLOW FALL UNDER
LOSS OF SUN/CLOUDY SKY...AND SFC DEW POINTS CONTINUING TO
RISE...RELATIVE HUMIDITIES WILL RISE BACK INTO THE 50-75% RANGE.
WILL ALLOW THE RED FLAG WARNING TO EXPIRE...AS THE WEATHER ELEMENTS
WILL NOT BE CRITICAL. FUELS REMAIN RATHER DRY HOWEVER.

MARINE AND AVIATION...MANY AREAS ARE LIKELY TO SEE THE SMALL CRAFT
ADVISORY CONDITIONS WANE TONIGHT...BUT THE WINDS JUST ABOVE THE SFC
WILL REMAIN BRISK...IN THE 25-30KT RANGE...WHICH WILL MIX DOWN AGAIN
TOMORROW AFTERNOON FOR A RETURN TO SMALL CRAFT CONDITIONS FOR ALL
AREAS. WILL LEAVE THE SCAS UP ATTM. WITH THE WINDS BRISK JUST ABOVE
GROUND LEVEL...LOW LEVEL WIND SHEAR WILL REMAIN IN THE AVIATION
FORECASTS FOR THE NIGHT.   SMD

.PREV DISCUSSION ISSUED AT 333 PM EDT SUN APR 30 2006
DISCUSSION...SATELLITE CONTINUES TO SHOW A DEEP LOW PRESSURE SYSTEM
OVER CURRENTLY OVER IOWA...WITH ASSOCIATED UPPER LEVEL TROUGH ACROSS
THE NORTHERN PLAINS. STRONG HIGH PRESSURE CONTINUES TO SIT UP OVER
QUEBEC...KEEPING THE GRADIENT BETWEEN THE TWO SYSTEM RIGHT OVER
NORTHERN MICHIGAN...CREATING SOME DECENT WINDS. WARM CONVEYOR BELT
EXTENDS UP THROUGH ILLINOIS AND WISCONSIN AT THE MOMENT. MID LEVEL
MOISTURE HAS SLOWLY BEEN INCREASING FROM THE SOUTHEAST THIS
AFTERNOON...WITH THE CLOUD DECK CONTINUING TO LOWER FROM
FRANKFORT...DOWN TO MANISTEE. SOME SCATTERED RAIN SHOWERS AND
DRIZZLE HAS BEEN REPORTED IN MANISTEE THIS AFTERNOON. THE FORECAST
CONCERNS WILL CONTINUE TO FOCUS ON THE TROUGH TO THE WEST...AND
SHORTWAVE TO AFFECT THE AREA TONIGHT. FORECAST WILL ALSO CONTINUE TO
FOCUS ON FIRE WEATHER CONCERNS FOR PLACES THAT REMAIN DRY.

TONIGHT...SHORTWAVE LIFTS NORTH THROUGH NORTHERN LOWER MICHIGAN
OVERNIGHT...AS UPPER LEVEL LOW OUT WEST CONTINUES TO FILL AS IT
LIFTS NORTHWARD INTO MINNESOTA. THE SHORTWAVE WILL HELP TO BOOST
PRECIPITATION ACROSS LOCATIONS WHERE ENOUGH MOISTURE IS DEEP
ENOUGH...MAINLY FROM TRAVERSE CITY TO CADILLAC AND TO THE WEST.
CURRENT FORECAST LOOKED FAIRLY GOOD AND WILL JUST MAKE A FEW TWEAKS
WITH POSITIONING OF RAIN SHOWERS. MIN TEMPS WILL AGAIN STAY HIGHER
TONIGHT AS CLOUDS AND WINDS WILL REMAIN IN PLACE THROUGH THE
OVERNIGHT HOURS.

MONDAY...WITH SHORTWAVE LIFTING AWAY TO THE NORTH...FORCING BECOMES
WEAKER. MID LEVEL MOISTURE WILL REMAIN IN PLACE HOWEVER. THE NAM
SEEMS TO SUPPORT SOME CONVECTIVE SHOWERS (CAPES 300-400J/KG) POPPING
UP DURING THE AFTERNOON HOURS...PERHAPS DUE TO SOME INSTABILITY FROM
SUN PEAKING THROUGH THE BREAKS IN THE OVERCAST. HOWEVER...THE NAM
ALSO SEEMS TO BE OVER DOING THE  SURFACE DEWPOINTS AGAIN...AND THERE
MAY STILL BE SOME LOWER LEVEL DRY AIR IN PLACE. RIGHT NOW WILL LIMIT
THE RAIN CHANCES TO THE WEST OF A LINE FROM GLADWIN TO CHARLEVOIX.
WILL GO WITH SIMILAR TEMPS AS TODAY...WITH DOWNSLOPING LOCATIONS
ACROSS NORTHWEST LOWER MAKING IT INTO THE MIDDLE TO UPPER 60S...WITH
LOWER 60S ELSEWHERE. THE COOLEST READINGS WILL CONTINUE TO BE ALONG
THE LAKE HURON SHORELINE...WHERE ONSHORE WINDS WILL KEEP
TEMPERATURES ON THE COOL SIDE.

FIRE WEATHER ISSUES...TEMPERATURES HAVE WARMED INTO THE MID 70S THIS
AFTERNOON AROUND HARBOR SPRINGS...ARE ARE INCHING INTO THE 70S ALONG
THE I-75 CORRIDOR. WITH WINDS PLENTY STRONG ENOUGH AND RH VALUES
DOWN BELOW 25 PERCENT...WILL ISSUE A RED FLAG WARNING FOR LOCATIONS
NEAR AND NORTH OF GRAYLING AND OVER INTO OSCODA COUNTY WHERE MIO WAS
UP TO 72 DEGREES. ALSO HAD AT LEAST 2 REPORTS OF WILD FIRES TODAY
ALREADY.

MARINE ISSUES...WINDS WILL CONTINUE TO BE 30-40 KNOTS AROUND 925MB.
WINDS THIS AFTERNOON HAVE BEEN GUSTING UP AROUND 20 KNOTS AT
NUMEROUS SITES. WITH SIMILAR GRADIENT IN PLACE THROUGH MONDAY...WILL
EXTEND SMALL CRAFT ADVISORIES FOR EVERYWHERE THROUGH MONDAY EVENING.
WITH STABLE REGIME IN PLACE OVER THE LAKES...WINDS WILL WEAKEN LATER
TONIGHT...BUT SHOULD THEN PICK BACK UP AGAIN BY MONDAY MORNING AS
MIXING BRINGS DOWN SOME STRONGER WINDS. WAVES WILL ALSO REMAIN ON
THE HIGH SIDE ALONG THE LAKE HURON SHORELINE TONIGHT. CANNOT RULE
OUT AN OCCASIONAL GUST OVERNIGHT EITHER.

KAS

REMAINDER OF THE FORECAST (MONDAY NIGHT THROUGH NEXT SUNDAY)...A
FAIRLY ACTIVE PATTERN IS SHAPING UP WITH (HOPEFULLY) SOME EVENTUAL
MUCH NEEDED RELIEF IN THE MOISTURE DEPARTMENT. REMNANTS OF THE FIRST
UPPER TROUGH WILL MOVE THROUGH ON TUESDAY...A SURFACE COLD FRONT
WEDNESDAY...THEN A COLD UPPER TROUGH FOR THE END OF THE WEEK INTO
THE BEGINNING OF NEXT WEEKEND. THE MAIN LONGER TERM FORECAST
CONCERNS WILL REVOLVE AROUND POPS EACH DAY...AND HIGH TEMPERATURES
AND EVEN THE FORM OF PRECIPITATION FRIDAY INTO SATURDAY.

MONDAY NIGHT..UPPER LEVEL LOW CONTINUES TO WEAKEN WHILE HEADING
NEARLY DUE NORTH TO A POSITION ACROSS CENTRAL MINNESOTA. STILL AN
ABUNDANCE OF DRY AIR AT LOWER LEVELS ACROSS EASTERN ZONES (MEAN
1000-900 MB RH 40 TO 50 PERCENT) SO NO POPS OUT THAT WAY. MORE
MOISTURE ACROSS WESTERN ZONES (MEAN 1000-500 MB RH 70 TO 80 PERCENT)
SO WILL CONTINUE WITH CHANCE POPS. LOWS MAINLY IN THE 40S.

TUESDAY...THE REMNANTS OF THE UPPER TROUGH EJECT EASTWARD ACROSS THE
FORECAST AREA WITH WEAK 700-500 MB DIVQ. MEAN 1000-500 MB RH
INCREASES TO BETWEEN 75 TO 85 PERCENT LEADING TO HIGH CHANCE POPS
FOR THE ENTIRE FORECAST AREA (ESPECIALLY IN THE AFTERNOON). HIGHS
WILL BE MAINLY IN THE 60S.

WEDNESDAY...THE MORNING IS EXPECTED TO START OFF DRY WITH THE AREA
IN BETWEEN DEPARTING TROUGH TO THE EAST AND UPSTREAM SURFACE COLD
FRONT APPROACHING FROM THE NORTHWEST. THIS FRONT WILL INCREASE
SURFACE BASED INSTABILITY IN THE AFTERNOON LEADING TO A CHANCE OF
SHOWERS/TSTMS ACROSS NORTHERN LOWER AND SHOWERS ACROSS EASTERN
UPPER. HIGHS ARE EXPECTED TO BE WELL INTO THE 60S TO AROUND 70.

THURSDAY...INFLUENCE OF A COLD UPPER TROUGH DROPPING DOWN FROM THE
NORTHWEST WILL BEGIN TO BE FELT WITH HEIGHTS SLOWLY LOWERING THROUGH
THE DAY. INSTABILITY TYPE SHOWERS WILL BE POSSIBLE AS COLDER AIR
ALOFT MAKES ITS PRESENCE FELT. HIGHS WILL RANGE FROM THE UPPER 50S
FAR NORTH TO THE MIDDLE 60S SOUTH.

FRIDAY AND SATURDAY...COLD UPPER TROUGH DIGS INTO THE REGION LEADING
TO CHANCE POPS (AT LEAST) FOR BOTH DAYS. COLDER AIR WILL CONTINUE TO
ADVECT IN FROM THE NORTHWEST. THIS TROUGH WILL BE OVERHEAD FRIDAY
NIGHT INTO SATURDAY WITH 1000-500 MB THICKNESSES DROPPING TO NEAR
530 DAM AND 850 MB TEMPERATURES FALLING TO BETWEEN -4 TO -6C.
THEREFORE...WILL INTRODUCE A CHANCE FOR SOME OF THE WHITE STUFF
(SNOW) FOR OVERNIGHT FRIDAY INTO SATURDAY (ESPECIALLY IN THE HIGHER
TERRAIN). IT WILL BE COLDER WITH HIGHS (AT BEST) IN THE LOWER AND
MIDDLE 50S FRIDAY AND UPPER 40S AND LOWER 50S SATURDAY.

SUNDAY...UPPER TROUGH LIFTS SLOWLY OFF TO OUR EAST ALLOWING SOME
RIDGING TO BUILD IN FROM THE WEST SO WILL PENCIL IN NO POPS INTO
THIS PERIOD. HOWEVER...THERE IS STILL SOME PRETTY CHILLY AIR ALOFT
(-3 TO -4C) SO ADDING INSTABILITY DRIVEN POPS BY LATER SHIFTS WILL
BE A POSSIBILITY. HIGHS ARE ONLY EXPECTED TO BE IN THE LOWER AND
MIDDLE 50S.

SULLIVAN

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 30, 9:15 PM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1015 PM EDT SUN APR 30 2006

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-011000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
1015 PM EDT SUN APR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...REST OF TONIGHT

ALTHOUGH HUMIDITIES ARE INCREASING TONIGHT AS TEMPERATURES CONTINUE
TO SLOWLY FALL...THE WILDFIRE THREAT REMAINS HIGH. THIS IS DUE TO
PERSISTENT DRY WEATHER KEEPING FUELS DRY ACROSS MUCH OF NORTHERN
MICHIGAN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WILDFIRE THREAT WILL REMAIN ELEVATED AS LONG AS DRY WEATHER
CONTINUES. BREEZY CONDITIONS ON MONDAY WILL KEEP WILDFIRE DANGER
HIGH...DESPITE SLOWLY INCREASING HUMIDITY.

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN LOWER MICHIGAN WEDNESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

JZ/SPR/SMD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Oscoda

When
May 1, 12:00 AM EST to 2:00 PM EST
Where
Oscoda forecast zone
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
44.682, -84.130 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504969.